Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 21, 2012, 8:53 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 8:53 PM CDT (01:53 UTC)
- Expired
- May 21, 2012, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
County Morton County, KS
The radar
The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WWUS83 KDDC 220153
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT MON MAY 21 2012
KSZ074-084-220245-
MORTON-STANTON-
853 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTHERN
STANTON COUNTIES...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANTER...MOVING SOUTH AT 15
MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3735 10160 3725 10158 3721 10183 3745 10184
3746 10166
TIME...MOT...LOC 0154Z 350DEG 14KT 3741 10175
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 21, 6:02 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 21, 6:02 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT MON MAY 21 2012 ...UPDATED FOR THE 00Z TAF ISSUANCE... .SYNOPSIS... ISSUED AT 1213 PM CDT MON MAY 21 2012 AT 12Z MONDAY AN UPPER LEVEL LOW WAS LOCATED OFF THE COAST OF BRITISH COLUMBIA WITH A +120KT UPPER LEVEL JET DIGGING INTO THE BASED OF THIS UPPER LEVEL LOW. ACROSS THE WESTERN UNITED STATES AT THE 500MB LEVEL THERE WERE SEVERAL THERMAL TROUGHS EMBEDDED IN A WESTERLY FLOW. ONE WAS LOCATED IN NORTHWEST COLORADO WITH THE NEXT THERMAL TROUGH LOCATED ACROSS EASTERN OREGON/NORTHWEST NEVADA. A WEDGE OF WARM 700MB TEMPERATURES WERE LOCATED JUST EAST OF THE ROCKIES WITH A POOL OF HIGHER DEW POINT PRESENT JUST EAST OF THESE WARM TEMPERATURES WHICH EXTENDED FROM WESTERN NEVADA TO THE PANHANDLE OF TEXAS. AT THE 850MB LEVEL A SOUTHERLY FLOW WAS PRESENT ACROSS EASTERN COLORADO AND WESTERN KANSAS ALONG WITH SOME WARM AIR ADVECTION. AT THE SURFACE A MOIST SOUTHEAST FLOW WAS PRESENT WEST OF AN AREA OF HIGH PRESSURE THAT WAS LOCATED ACROSS EASTERN NEBRASKA/EASTERN KANSAS. THE AREA OF HIGHER DEW POINTS EXTENDED FROM WESTERN OKLAHOMA INTO SOUTHEAST COLORADO. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 137 PM CDT MON MAY 21 2012 TONIGHT A SUBTLE UPPER LEVEL WAVE WILL MOVE ACROSS EASTERN COLORADO INTO WESTERN KANSAS. NAM AND GFS ARE IN DECENT AGREEMENT WITH THE MID LEVEL INSTABILITY EARLY TONIGHT BUT DISAGREE ON HOW WARM THE 750-650MB LAYER WILL BE AT 00Z TUESDAY. AS A RESULT AM UNSURE HOW QUICKLY/IF CONVECTION WILL DEVELOP BEFORE 00Z TUESDAY. GIVEN THIS UNCERTAINTY WILL KEEP A MENTION OF SMALL CHANCES GOING EARLY BUT WILL ADJUST IF NEEDED. WILL THEN CONTINUE TO SPREAD PRECIPITATION CHANCES EAST ACROSS WESTERN KANSAS OVERNIGHT GIVEN THE MOIST UPSLOPE FLOW COMBINED WITH 850MB WARM AIR ADVECTION NEAR THE NOSE OF A 35KNOT JET IN AN AREA WHERE BOUNDARY LAYER CAPES OF 500 TO 750J/KG. THIS AREA OF LIFT IS EXPECTED TO SPREAD EAST TOWARDS CENTRAL KANSAS LATE TONIGHT AND EARLY TUESDAY AS A 700MB BAROCLINIC ZONE MOVES INTO WESTERN KANSAS. ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL IMPROVE AND A TROUGH OF LOW PRESSURE AT THE SURFACE IS EXPECTED TO DEEPEN ACROSS EASTERN COLORADO. SOUTH WINDS WILL INCREASE DURING THE DAY AND WILL APPROACH WIND ADVISORY CRITERIA DURING THE AFTERNOON BASED ON BOUNDARY LAYER AND MEAN MIXED LAYER WINDS. AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WIND ADVISORY YET BUT DID RAISE WIND SPEEDS UP SLIGHTLY TUESDAY AFTERNOON. 700MB TEMPERATURES AT 00Z WEDNESDAY IS FORECAST TO RANGE FROM 12 TO 14C AND 850MB TEMPERATURES WILL RANGE FROM NEAR 20 IN SOUTH CENTRAL KANSAS TO THE LOWER 30S CLOSE TO THE COLORADO BORDER AT 00Z WEDNESDAY. BASED ON THIS AND GOOD MIXING SEE LITTLE REASON TO DISAGREE WITH THE PREVIOUS FORECAST SO WILL KEEP HIGHS RANGING FROM THE LOW TO MID 90S ACROSS MUCH OF WESTERN KANSAS. FURTHER EAST SOME LINGERING CLOUDS ARE EXPECTED THROUGH THE EARLY AFTERNOON EAST OF THE 700MB BAROCLINIC ZONE AS IT CROSSES WESTERN KANSAS DURING THE DAY SO IN ADDITION TO SOME SMALL POPS WILL HAVE LOWER TEMPERATURES SLIGHTLY AND TREND TOWARDS THE COOLER GUIDANCE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 202 PM CDT MON MAY 21 2012 TUESDAY NIGHT: HAVE SILENT POPS IN THE GRIDS TUESDAY EVENING ACROSS MY WESTERN COUNTIES WEST OF A GARDEN CITY TO LIBERAL LINE. THE NAM INDICATES CONVECTION FORMING ALONG THE LEE SURFACE TROUGH, HOWEVER, I HAVE VERY LOW CONFIDENCE IN THIS SOLUTION AS THE 250 HPA JET IS LOCATED WELL TO THE NORTHWEST. FORECAST SOUNDINGS SHOW THAT INSTABILITY IS NOT PARTICULARLY THAT HIGH (1000-1500 J/KG OF CAPE) AND PWATS PRETTY LOW AT 0.60 INCHES (AROUND THE 25TH PERCENTILE FOR THIS TIME OF YEAR). OVERNIGHT LOWS INTO WEDNESDAY MORNING COULD BE VERY MILD (65 TO 70 DEG F RANGE) AS SOUTHERLY WINDS CONTINUE THROUGH THE OVERNIGHT. FOLLOWED THE ECMWF FOR GUIDANCE FOR LOW TEMPS. WEDNESDAY: WEDNESDAY LOOKS TO BE VERY HOT WITH MAXIMUM TEMPERATURES AROUND 20 TO 25 DEG ABOVE NORMAL. THE THERMODYNAMIC PROFILE IS VERY WARM IN THE LOW LEVELS WITH 700 HPA TEMPERATURES AROUND 17 DEG C AND 850 HPA TEMPERATURES AROUND 33 DEG C. THE WARMEST LOCATIONS WILL BE SOUTHWEST OF A LINE FROM GARDEN CITY TO LIBERAL WHERE LOW 100S ARE NOW FORECAST. AGAIN, HAVE FOLLOWED THE ECMWF AS GUIDANCE DUE TO THE CONTINUED POOR PERFORMANCE FROM THE GFS. THE WARMEST SPOT LOOKS TO BETWEEN ELKHART AND LIBERAL BEHIND THE DRYLINE AND IN THE REGION OF MAXIMUM DOWNSLOPE SOUTHWESTERLY WINDS FROM THE SURFACE THROUGH 700 HPA. NO CONVECTION IS EXPECTED WITH SUCH WARM TEMPERATURES ALOFT AND A RELATIVELY DRY ATMOSPHERE AS THE DRYLINE MIXES FURTHER EAST DURING THE DAY. ANOTHER MILD NIGHT ALTHOUGH SLIGHTLY COOLER THAN COMPARED TO THE NIGHT BEFORE IS EXPECTED WITH AROUND 60 DEG F FROM SCOTT CITY TO AROUND 70 DEG F NEAR MEDICINE LODGE. THURSDAY: AN UPPER LEVEL 500 TO 250 HPA NEGATIVELY TILTED TROUGH WILL MOVE ACROSS THE CENTRAL AND NORTHERN PLAINS THURSDAY. THIS WILL HAVE A SURFACE REFLECTION IN THE FORM OF A COLD FRONT THAT WILL MOVE ACROSS SOUTHWEST KANSAS DURING THE DAY. HAVE STUCK WITH THE SLOWER FROPA SOLUTION FROM THE ECMWF AND KEPT THE HOTTEST TEMPERATURES ACROSS SOUTH CENTRAL KANSAS (MID 90S DEG F) AND COOLER (MID TO UPPER 80S DEG F) TOWARDS INTERSTATE 70. ANY CONVECTION LOOKS TO REMAIN NORTHWEST OF THE AREA FROM NORTHEAST COLORADO INTO NEBRASKA IN ASSOCIATION WITH AFOREMENTIONED UPPER LEVEL DYNAMICS. FRIDAY AND BEYOND: THE WARM FRONT WILL RETURN NORTHWARD FRIDAY AND A RETURN TO MAINLY 90 DEG F IS EXPECTED AS A RESULT. WILL HAVE TO WATCH OUT FOR CONVECTION FORMING ALONG THE WARM FRONT ACROSS EITHER CENTRAL KANSAS (GFS) OR SOUTH CENTRAL KANSAS (ECMWF) FRIDAY EVENING. HAVE CLEANED UP THE POPS A BIT TO MAKE THE GRADIENT A BIT MORE METEOROLOGICALLY COHERENT. THE WARMEST TEMPS ARE EXPECTED NEAR THE OKLAHOMA BORDER AND WILL CONTINUE TO REMAIN TOASTY (IN THE 90S DEG F). WITH A SHORTWAVE TROUGH LOCATED ACROSS THE GREAT BASIN, THE AFOREMENTIONED WARM FRONT/WARM SECTOR WILL CONTINUE TO SPREAD NORTHWARD SATURDAY. HAVE NUDGED THE ALLBLEND NUMBERS UP A DEGREE OR TWO AS 850 HPA TEMPERATURES PER THE ECMWF ARE STILL FORECAST IN THE UPPER 20S DEG C. THERE COULD BE SOME CONVECTION ACROSS THE HIGH PLAINS SATURDAY EVENING AND HAVE TWEAKED THE ALLBLEND POPS TO ACCOUNT FOR THIS. FOR THE WEEKEND, MOST OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTH OF SW KANSAS. WILL CONTINUE A CHANCE FOR THUNDERSTORMS AND ABOVE NORMAL TEMPERATURES FOR THE REST OF MY PERIOD. LOOKS LIKE SUMMER IS HERE TO STAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 555 PM CDT MON MAY 21 2012 GUSTY SOUTHEAST WINDS WILL SUBSIDE TO SOUTHEAST AT 12-14KTS AFTER 0130Z, DUE TO THE TEMPERATURE GRADIENTS DIMINISHING. A FEW MID LEVEL ALTOCUMULUS CLOUDS WILL DRIFT IN FROM THE WEST THIS EVENING, AND GENERALLY BE IN THE 050-070 THOUSAND FOOT RANGE OVERNIGHT. ALL IN ALL, VFR CONDITIONS WILL PREVAIL THROUGH THE 24 HOUR TAF PERIOD. ON TUESDAY, EXPECT STRONG SOUTH WINDS TO DEVELOP BY MID MORNING, AS A STRONGER FLOW ALOFT MIXES DOWNWARD. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 92 67 97 / 20 20 0 10 GCK 57 93 66 99 / 20 20 10 10 EHA 59 96 65 100 / 20 20 10 10 LBL 58 94 67 103 / 30 20 10 10 HYS 54 90 67 93 / 10 20 0 10 P28 55 87 68 93 / 10 20 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BURGERT SHORT TERM...BURGERT LONG TERM...SUGDEN AVIATION...BURKE
Hazardous weather outlook, May 21, 8:35 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 835 PM CDT MON MAY 21 2012 KSZ030-031-043>046-061>066-074>081-084>090-230145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 835 PM CDT MON MAY 21 2012 /735 PM MDT MON MAY 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF HIGHWAY 25 THIS EVENING. A FEW OF THE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS...WITH A GOLF BALL HAIL REPORT NOT OUT OF THE QUESTION. WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS ON TUESDAY MORNING. IN ADDITION...SOUTH WINDS ARE EXPECTED TO INCREASE INTO THE 25 TO 35 MPH RANGE DURING THE DAY TUESDAY. THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND. IT IS TOO EARLY TO TELL WHETHER OR NOT SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED, BUT ANY HAIL REPORT WOULD BE APPRECIATED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, May 21, 7:50 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT MON MAY 21 2012
KSZ074-220130-
STANTON-
750 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON COUNTY...
AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JOHNSON CITY...MOVING SOUTHEAST AT 5 MPH.
NICKEL SIZE HAIL WAS REPORTED IN JOHNSON AT 745 PM CDT WITH THIS
STORM.
LAT...LON 3751 10153 3739 10153 3739 10181 3759 10180
3768 10163
TIME...MOT...LOC 0049Z 322DEG 5KT 3754 10168
RUSSELLLocal storm report, May 21, 7:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL JOHNSON CITY 37.57N 101.75W
05/21/2012 E0.88 INCH STANTON KS TRAINED SPOTTER
0750 PM HAIL JOHNSON CITY 38.08N 99.89W
05/21/2012 E1.00 INCH HODGEMAN KS PUBLIC
&&
BURKELocal storm report, May 21, 7:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL JOHNSON CITY 37.57N 101.75W
05/21/2012 E1.00 INCH STANTON KS PUBLIC
&&
BURKELocal storm report, May 21, 8:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL JOHNSON CITY 37.57N 101.75W
05/21/2012 E1.75 INCH STANTON KS EMERGENCY MNGR
&&
MSCOTTSpecial weather statement, May 21, 8:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT MON MAY 21 2012
KSZ074-084-220245-
MORTON-STANTON-
853 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTHERN
STANTON COUNTIES...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANTER...MOVING SOUTH AT 15
MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3735 10160 3725 10158 3721 10183 3745 10184
3746 10166
TIME...MOT...LOC 0154Z 350DEG 14KT 3741 10175
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:50 PM CDT | Special Weather Statement | DDC | Stanton | 40 min |
| May 21, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 52 min |
| May 21, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 21 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.